FDA warns about heartburn drugBMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7151.101a (Published 11 July 1998) Cite this as: BMJ 1998;317:101
The US Food and Drug Administration (FDA) has strengthened its warning about cisapride, a drug for heartburn, after 38 deaths were reported in people taking the drug.
Cisapride was approved by the administration in 1993 for gastro-oesophageal reflux disease and has become a popular prescription for night-time heartburn. It works by increasing the tone of the lower oesosphageal sphincter, thereby reducing a backwash of gastric acid into the oesophagus.
The FDA and Janssen Pharmaceuticals, the manufacturer of cisapride, have issued labelling changes and a “Dear Doctor” letter, warning that the drug should not be used in conjunction with macrolide antibiotics, antifungals, some antidepressants, and protease inhibitors. When used concurrently with these drugs, a prolonged QT interval and severe disturbances in heart rhythm may ensue.
Additionally, the drug is contraindicated in patients with chronic obstructive lung disease, congestive heart failure, advanced cancer, and in patients with electrolyte disorders, such as hypomagnesaemia and hypokalaemia. Patients taking insulin and those with nausea, vomiting, diarrhoea, and dehydration are also warned against taking cisapride.
Doctors are advised to prescribe cisapride only for refractory heartburn. Lifestyle changes should be tried first and other drugs for heartburn, such as antacids and histamine blockers, should be used before cisapride.
Doctors are also warned that the safety of cisapride in children has never been evaluated and that some cardiac deaths have occured in children taking the drug, although causation has Cisapride was approved after 23 months of review by the FDA. The 38 deaths occurred between 1993 and 1998 and were reported through the FDA's Medwatch programme. The FDA suspects that the deaths were associated with the drug, but it cannot prove the link.